Tennessee, 2023High Wind in Tennessee, January 25, 2023
January 25, 2023 · NWS MRX · 3 events in 3 counties and zones
A mountain wave event occurred during the early morning hours, with high winds recorded across the mountains and foothills of East Tennessee.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mountain wave event occurred during the early morning hours, with high winds recorded across the mountains and foothills of East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 25, 12:37 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 25, 12:37 AM EST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1237 AM EST Wed Jan 25 2023
...New AVIATION...
.UPDATE...
Issued at 1024 PM EST Tue Jan 24 2023
Surface low continues to intensify across the Mississippi Valley
and will move northeastward tonight and Wednesday. Forecast
remains on track as we expect widespread rain, along with a chance
of some thunderstorms across southern zones, associated with this
system. Both widespread strong gradient winds due to the 75 to 80
kt southerly LLJ and enhanced mountain wave winds are forecast
with this system, so we will continue with the wind products
issued.
JB
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 256 PM EST Tue Jan 24 2023
Key Messages:
1. A significant mountain wave wind event will develop on Tuesday
night and continue through Wednesday; strong winds will mix down
into the Valley on Wednesday.
2. Rain spreads into the area after midnight tonight, peaking
Wednesday morning with a period of locally heavy rainfall possible.
Discussion:
A significant mountain wave event owing to a very dynamic low
pressure system will impact our area beginning overnight lasting
into tomorrow. The low currently brewing today in Texas will slide
into the Ohio River valley by tomorrow morning bringing with it
moderate to heavy rain showers, high winds in the mountains, and
strong, gusty winds in the valley.
High clouds associated with the incoming storm system will stream
into the area through the remainder of the day. Rain will arrive in
the overnight hours, and the bulk of the showers will push through
during Wednesday morning per CAM guidance. NAM shows some marginal
amounts of CAPE above the inversion at Chattanooga, and NBM had
thunder, so could hear a roll of thunder in the convective line of
showers as they rumble through overnight.
Ahead of the system the 850 mb winds associated with the low level
jet will strengthen to a 75 knot peak at 12z Wednesday morning.
These potent winds and the strengthening pressure gradient along the
mountains will promote a strong mountain wave wind event along our
Appalachian Mountains. After the showers push out of the area, the
low level inversion in the valley will lift and stronger winds will
be able to mix down to the surface. NBM shows 25-30 mph winds in the
valley along with HREF showing gusts to 40 mph. Overall going to be
quite gusty behind the rain. The current wind advisories and high
wind warnings for the zones are unchanged for this forecast package,
everything looks to be on track for significant winds.
The remainder of Wednesday will be mainly dry outside of an isolated
shower or two, and the gusty winds will gradually begin to diminish
from the southern valley north as the afternoon wears on.
&&
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 256 PM EST Tue Jan 24 2023
Key Messages:
1. Wednesday's high winds will continue to drop off in the
evening.
2. Lingering wrap around moisture and steepening lapse rates with
colder air aloft will produce scattered showers for late Wednesday
night through Thursday evening. Greatest coverage will be late
morning and afternoon Wednesday. Snow showers for the Plateau and
higher terrain. A mixture of rain and snow for the Tennessee valley.
Light snow accumulations anticipated for the higher terrain.
3. Another fast moving system Sunday and Tuesday.
Discussion:
For Wednesday night through Thursday night, overall broad upper
trough across the Ohio and Tennessee valleys. Initial short-wave
will have moved northeast with a good deal of wrap-around low-
level moisture across the region. Another wave into the broad
trough keeping cold air aloft with relatively steep low-level
lapse rates. Model soundings show low-level CAPES of 40-60 which
will produce scattered showers.
Vertical temperature profile is cold enough for all snow for the
Plateau and Mountains with a mixture of rain/snow showers for the
valley. Best coverage of showers will be along and north of
interstate 40. Model ensemble/probabilities show chances of 1 inch
or more snow limited to the highest terrain.
Overall for Thursday, a cold and raw day with low-stratus hanging
around with temperature struggling to climb to 40 degrees in the
valley.
For Friday and Saturday, upper flow becomes more zonal with return
of sunshine and moderating temperatures.
For Sunday, a fast moving jet across the mid-section of the nation
within the west to southwest flow aloft will move to the Ohio
valley. Associated low-level southerly jet will increase the
isentropic lift into the Tennessee valley producing widespread rain.
GEFS and ECMWF ensemble shows light QPF amounts generally 0.25 inch
or less.
For Monday, drier conditions but cloud cover will be slow to erode.
For Tuesday, a strong storm system will move toward the southern
Appalachians. A lot of uncertainties on how much phasing occurs
between the northern and southern jets.
&&
.AVIATION...
(06Z TAFS)
Issued at 1234 AM EST Wed Jan 25 2023
Gusty winds and LLWS will be the main aviation impact during this
TAF period. Overnight, surface winds will be light and from the
NE, while winds aloft will be roaring from the south, creating
LLWS conditions at all sites. Rain will spread into the TAF sites
overnight, with MVFR to IFR conditions at CHA, and a strong
downslope wind keeping cigs VFR at TYS and TRI depsite the
moderate rain. Through the morning, a warm front will lift north
across the area, allowing winds to mix down to the surface, and
gusts of 40-50 kts are expected during the afternoon at all sites.
Winds should start to diminish around 00Z this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 59 36 44 27 / 40 10 10 0
Knoxville McGhee Tyson Airport, TN 60 34 40 26 / 90 20 30 0
Oak Ridge, TN 58 34 41 26 / 80 20 30 10
Tri Cities Airport, TN 62 33 39 25 / 100 20 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 7 AM this morning to 7 PM EST this evening
for Cherokee-Clay.
TN...Wind Advisory from 7 AM this morning to 7 PM EST this evening
for Anderson-Bradley-Hamilton-Knox-Loudon-McMinn-Meigs-
North Sevier-Northwest Blount-Northwest Monroe-Rhea-Roane-
West Polk.
Wind Advisory until 7 PM EST /6 PM CST/ this evening for Bledsoe-
Campbell-Marion-Morgan-Scott TN-Sequatchie.
Wind Advisory from 10 AM this morning to 7 PM EST this evening
for Claiborne-Grainger-Hamblen-Hancock-Hawkins-Jefferson-
Northwest Carter-Northwest Cocke-Northwest Greene-Sullivan-
Union-Washington TN.
High Wind Warning until 7 PM EST this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Wind Advisory from 10 AM this morning to 7 PM EST this evening
for Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...Wellington
LONG TERM....DH
AVIATION...DGSHazardous weather outlook, Jan 24, 3:04 PM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
304 PM EST Tue Jan 24 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-252015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
304 PM EST Tue Jan 24 2023 /204 PM CST Tue Jan 24 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A strong low pressure system will impact the area tonight into
Wednesday. A line of showers with moderate to heavy rainfall is
expected late tonight through Wednesday morning. Strong and gusty
winds will likely accompany this line of showers. Wind gusts up
to 50 mph are possible.
Additionally, gusty winds are expected to develop after midnight
tonight and continue into Wednesday. In the mountains and
foothills of East Tennessee, wind gusts of 70 mph to possibly as
high as 90 mph are expected across the East Tennesse mountains and
foothills. In the Tennessee Valley, winds will increase through
Wednesday morning, and wind gusts of 40 to 50 mph are expected
during the day. High Wind Warnings and Wind Advisories are in
effect for portions of the area tonight and Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong, gusty winds will be ongoing across the entire area through
Wednesday.
Light snow accumulations possible in higher elevations of
southwest Virginia, East Tennessee mountains and Plateau Wednesday
night through Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Southeast Carter
- When
- January 25, 2:45 AM EST
- Where
- Southeast Carter forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
The wind gust was measured at CWOP site DW5724.
High Wind, Sevier/Smoky Mountains
- When
- January 25, 7:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The wind gust was measured at the Cove Mountain fire tower.
High Wind, Southeast Greene
- When
- January 25, 8:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The wind gust was measured at the Camp Creek Elementary School.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 25, 20231 death · 10 events
- Winter Weather in South Dakota, January 25, 20231 death · 1 injured · 1 event
- Heavy Snow and Winter Weather in Indiana, January 25, 202326 events
- Winter Weather and Strong Wind in Pennsylvania, January 25, 2023$22,000 · 7 events
- Winter Storm and Winter Weather in Vermont, January 25 to 26, 202317 events
- Heavy Snow and High Wind in Maine, January 25 to 26, 202363 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 25, 202354 kt wind · 10 events
- Winter Weather in New York, January 25 to 26, 202310 events
- Winter Weather in Virginia, January 25, 20239 events
- Winter Storm and Winter Weather in New York, January 25 to 26, 20239 events
- Winter Weather in West Virginia, January 25, 20236 events
- Heavy Snow in Ohio, January 25, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070078, 1070077, 1070076.